Thunderstorm Wind, Sevier
- When
- March 30, 3:05 PM EST
- Where
- Sevier County, 1.32 mi WNW of Catlettsburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.910, -83.600
A few trees were downed on Boyds Creek Highway.
Limited convection formed during the afternoon in the foothills of the Smoky Mountains. One of these storms became strong enough to produce some isolated wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Limited convection formed during the afternoon in the foothills of the Smoky Mountains. One of these storms became strong enough to produce some isolated wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 30, 1:56 PM EST, 1 hour 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 256 PM EDT FRI MAR 30 2012 .SHORT TERM...(TONIGHT AND SATURDAY)...WARM FRONT HAS MOVED NORTH OF THE AREA AND MOISTURE HAS INCREASED. A WEAK UPPER LEVEL IMPULSE WILL AFFECT THE AREA LATE THIS AFTERNOON INTO THE EVENING...THEN A WEAK COLD FRONT WILL PUSH IN ON SATURDAY. WILL CARRY LIKELY POPS EARLY TONIGHT...THEN CHANCE. SLIGHT CHANCE POPS ON SATURDAY AS DRIER AIR WORKS IN. NO MAJOR ARGUMENTS WITH MAV TEMPS SO JUST A FEW MINOR ADJUSTMENTS. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)...THE BEGINNING OF THE EXTENDED WILL BE DRY WITH WARM AFTERNOONS DUE TO A RIDGE OF HIGH PRESSURE OVER THE AREA WITH FRONTAL BOUNDARY SOUTH AND WEST OF THE FORECAST AREA. THE FRONTAL BOUNDARY WILL PULL NORTHEAST INTO THE REGION FOR MONDAY WITH INCREASING MOISTURE AND INSTABILITY PRODUCING WIDELY SCATTERED TO SCATTERED MAINLY AFTERNOON AND EVENING CONVECTION. FOR TUESDAY THROUGH THURSDAY...THE MEDIUM RANGE MODELS CONTINUE TO DIFFER ON THE AMOUNT OF PHASING BETWEEN A NORTHERN AND SOUTHERN STREAM SHORT-WAVES. THE ECMWF IS MUCH DIFFERENT FROM YESTERDAY WITH A DEFINED SOUTHERN STREAM UPPER TROUGH MOVING ACROSS TEXAS AND NORTHERN GULF AS WELL AS A MUCH DEEPER UPPER TROUGH OVER THE EASTERN QUARTER OF THE UNITED STATES. THE GFS AND CANADIAN MODEL ARE CLOSER IN AGREEMENT WITH BRINGING SOUTHERN STREAM UPPER LOW ACROSS THE TENNESSEE VALLEY. WILL FOLLOW THE GFS MODEL BUT WITH LOWER THAN AVERAGE CONFIDENCE. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 77 58 80 51 84 / 70 60 20 10 0 KNOXVILLE MCGHEE TYSON AIRPORT, TN 78 58 78 50 80 / 50 60 20 0 10 OAK RIDGE, TN 78 57 79 49 80 / 50 60 20 0 10 TRI CITIES AIRPORT, TN 79 53 75 43 75 / 30 60 20 0 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && LW/DH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 307 PM EDT FRI MAR 30 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-311915- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 307 PM EDT FRI MAR 30 2012 /207 PM CDT FRI MAR 30 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY. SOME OF THESE MAY BE STRONG...WITH SMALL HAIL AND GUSTY WINDS POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 252 PM EDT FRI MAR 30 2012 TNZ071>074-086-087-301945- BLOUNT SMOKY MOUNTAINS TN-NORTH SEVIER TN-NORTHWEST MONROE TN-NW BLOUNT TN-SEVIER SMOKY MOUNTAINS TN-SOUTHEAST MONROE TN- 252 PM EDT FRI MAR 30 2012 ...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT...SEVIER AND MONROE COUNTIES UNTIL 345 PM EDT... AT 251 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTHWEST OF TAPOCO...OR 14 MILES SOUTH OF MARYVILLE...MOVING NORTHEAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HAPPY VALLEY...CADES COVE...WALLAND...TOWNSEND...WEARS VALLEY AND ELKMONT. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 342 PM EDT FRI MAR 30 2012 TNZ040-041-070>074-302045- BLOUNT SMOKY MOUNTAINS TN-COCKE SMOKY MOUNTAINS TN-JEFFERSON TN-NORTH SEVIER TN-NORTHWEST COCKE TN-NW BLOUNT TN-SEVIER SMOKY MOUNTAINS TN- 342 PM EDT FRI MAR 30 2012 ...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT...SEVIER...COCKE AND JEFFERSON COUNTIES UNTIL 445 PM EDT... AT 337 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PIGEON FORGE...OR 7 MILES SOUTH OF SEVIERVILLE...MOVING NORTHEAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...GATLINBURG... SEVIERVILLE...DANDRIDGE...NEWPORT...PIGEON FORGE...WHITE PINE... MCMAHAN...HARRISBURG...PITTMAN CENTER...BIRD CROSSING...COSBY AND CHESTNUT HILL. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DH
The Knoxville radar (KMRX), 34 km away, was scanning. The volume nearest the first event began at 20:05 UTC.
1 thunderstorm wind. Local standard time, as filed.
A few trees were downed on Boyds Creek Highway.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373587.